New Mexico, 2011

High Wind in New Mexico, June 17, 2011

June 17, 2011 · NWS ABQ · 1 event in 1 county or zone

Mountain wave activity over the Sandia Mountains resulted in strong and gusty winds on the lee side of the mountains. While gusts near and just above 50 mph were common on the east slopes of the Sandia Mountains, the waves evidently crashed onto the surface west-northwest of Moriarty, where a wind gust to 67 mph was measured.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Mountain wave activity over the Sandia Mountains resulted in strong and gusty winds on the lee side of the mountains. While gusts near and just above 50 mph were common on the east slopes of the Sandia Mountains, the waves evidently crashed onto the surface west-northwest of Moriarty, where a wind gust to 67 mph was measured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 16, 1:44 PM MST, 11 hours 56 minutes earlier.

Area forecast discussion, Jun 16, 1:44 PM MST, 11 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
244 PM MDT THU JUN 16 2011

.DISCUSSION...

...RECORD HEAT AND DANGEROUS FIRE WEATHER CONDITIONS CONTINUE...

EXTREMELY DRY AIR AND GUSTY KATABATIC WINDS HAVE PRODUCED TEMPS
IN THE 100-105F RANGE ALREADY AT 2PM ACROSS MUCH OF EASTERN NM.
SHALLOW MOISTURE OVER THE FAR NE PLAINS HAS ALLOWED FOR VIRGA
SHOWERS AROUND CLAYTON WITH A PEAK WIND GUST LAST HOUR OF 50 KTS.
ELSEWHERE...RED FLAG CONDITIONS ARE ONGOING IN MANY AREAS WITH
NEAR WIND ADVISORY WINDS ALONG THE EAST SLOPES OF THE CENTRAL
MT CHAIN. MEANWHILE STORMS ARE FIRING OVER EASTERN UT ALONG AN
APPROACHING FRONTAL BNDRY. 12Z NAM/GFS...LATEST RUC...AND 4KM SPC
WRF INDICATE THIS BNDRY WILL SAG SOUTH AND GET HUNG UP OVER
SOUTHERN COLORADO. HAVE ADDED GUSTY SPRINKLES TO THE NW CORNER
THRU MIDNIGHT...THEN AGAIN TMRW AFTERNOON OVER THE NORTHERN MTS.
MORE RECORD TO NEAR RECORD HIGHS AND BREEZY TO WINDY CONDITIONS
WILL AFFECT THE REMAINDER OF THE CWA FRIDAY.

SATURDAY AND SUNDAY WILL BE THE MOST WIDESPREAD WINDY DAYS WITH
CRITICAL/LOCALLY EXTREME FIRE WX CONDITIONS. WIND ADVISORIES WILL
LIKELY BE NEEDED FOR SUNDAY AS DEEP MIXING INTERACTS WITH 700-500
MB LAYER WINDS OF 30-50 KTS...PARTICULARLY OVER CENTRAL/WESTERN NM.
MORE NEAR RECORD HIGH TEMPS WILL IMPACT THE EASTERN PLAINS.

THE BASE OF A STRONG LATE SPRING UPPER TROUGH WILL SHIFT EAST OVER
THE NORTHERN TIER OF NM MONDAY. WEAK 700MB COOL ADVECTION MONDAY AND
TUESDAY WILL TREND TEMPS DOWN A FEW DEGREES BELOW SUNDAYS HIGHS OVER
THE NORTH. READINGS WILL ACTUALLY BE UP TO 8 DEGREES BLW NORMAL FOR
NORTHERN/WESTERN HIGH TERRAIN AREAS. THE EAST WILL STILL BE HOT WITH
DRY DOWNSLOPE CONDITIONS IN PLACE. LEFT ISOLD POPS OVER THE NORTHERN
MTS AS 12Z GFS/EURO SUGGEST SOME LIGHT ACTIVITY BENEATH THE TROUGH.

BY WEDNESDAY...MODELS CONTINUE TO WAFFLE AROUND WITH THE PLACEMENT
OF OVERALL WX FEATURES RESULTING IN ADVECTION OF MOISTURE ACROSS
MAINLY CENTRAL AND EASTERN NM. AT THIS TIME CONFIDENCE IS BEGINNING
TO INCREASE THAT AT LEAST A SURFACE FRONTAL BNDRY WILL DIVE SOUTH
INTO THE PLAINS BY WEDNESDAY WITH POTENTIALLY SCATTERED SHRA/TSRA
THRU THURSDAY. THE UPPER LEVEL PATTERN IS STRUGGLING TOWARD CLIMO
BY LATE NEXT WEEK WITH DAILY CYCLES OF TERRAIN DRIVEN STORMS OVER
THE HIGHER TERRAIN.

GUYER

&&

.AVIATION...
MOSTLY VFR CONDITIONS CAN BE EXPECTED OVER CENTRAL AND NORTHERN NEW
MEXICO FOR THE NEXT 24 HOURS. OVER THE FAR NORTHEAST PLAINS AND
CLOSE TO THE VICINITY OF THE TRACK FIRE...EXPECT ISOLATED HIGH BASED
SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING ESPECIALLY NEAR
KCAO. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING DOWNBURST
WINDS OF 40 TO 50 KTS AND CLOUD TO GROUND LIGHTNING. SMOKE WILL ALSO
BE A CONCERN OVER SOUTHWEST PORTIONS OF THE STATE FROM
LUNA...RESERVE AND QUEMADO LAKE WHERE VSBYS WILL BE REDUCED TO THREE
MILES OR LESS FROM THE WALLOW FIRE AND POSSIBLY AS LOW AS 5 TO 6
MILES AT KABQ LATER THIS EVENING. ADDITIONAL SMOKE AND VSBY
RESTRICTIONS WILL BE POSSIBLE AGAIN ON FRIDAY.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. KW

&&

.FIRE WEATHER...
A SIGNIFICANT FIRE WEATHER GROWING PATTERN IS EXPECTED FOR THE
REMAINDER OF THIS WEEK AND INTO THE FIRST PART OF NEXT WEEK FOR MUCH
OF CENTRAL AND NORTHERN NEW MEXICO. RED FLAG CONDITIONS ARE BEING
MET OVER A GOOD PORTION OF CENTRAL AND NORTHERN NEW MEXICO THIS
AFTERNOON WITH UNSTABLE CONDITIONS IN PLACE. VERY DRY DEWPOINTS AND
HOT TEMPERATURES WILL CREATE LOCALIZED POCKETS OF EXTREME CONDITIONS
IN AND AROUND BURNING WILDFIRES THE REMAINDER OF TODAY WITH SMOKE
PLUMES EXPECTED FROM THE WALLOW...HORSESHOE AND TRACK FIRES. A WEAK
FRONTAL BOUNDARY NEAR THE FAR NORTHEAST NEW MEXICO BORDER WILL HELP
IGNITE A FEW HIGH BASED SHOWERS AND THUNDERSTORMS THROUGH EARLY THIS
EVENING. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING VERY BRIEF
BUT DANGEROUS DOWNBURST WINDS OF 40 TO 50 KTS AND CLOUD TO GROUND
LIGHTNING WHICH WILL ENHANCE NEW WILDFIRE STARTS. LATER THIS
EVENING...EXPECT RECOVERIES IN THE POOR RANGE OVER THE EAST WITH
FAIR RECOVERIES OVER THE WEST.

FRIDAY WILL BE MUCH LIKE TODAY ALTHOUGH MODELS HAVE BACKED OFF ON
WIND POTENTIAL AS THE MAIN UPPER LOW SHIFTS FURTHER EAST AND EARLIER
IN THE DAY. WHILE WIND SPEEDS COULD VERY WELL BE LESS THAN CURRENTLY
FORECAST...WE WILL HOLD ONTO RED FLAG WARNINGS AS VERY HOT
TEMPERATURES...EXTREMELY DRY HUMIDITIES AND SUPER DRY SOILS REMAIN
IN PLACE. ALL CAN STILL WORK TOGETHER TO PRODUCE AN EXPLOSIVE FIRE
GROWTH POTENTIAL.

SATURDAY LOOKS LIKE ANOTHER CRITICAL DAY AS MUCH OF NEW MEXICO
REMAINS UNDER DOMINANT WESTERLY FLOW...DEEP MIXING AND VERY HOT
CONDITIONS. CRITICAL CONDITIONS COULD VERY WELL OCCUR ANYWHERE IN
THE CWFA AND WE WILL LEAVE THE FIRE WEATHER WATCH IN EFFECT AND
ALLOW THE MIDNIGHT SHIFT ANOTHER INSPECTION ON WHERE TO UPGRADE. A
SHALLOW LAYER OF MOISTURE COULD HOLD IN PLACE OVER THE SOUTHEAST
PLAINS TO ALLOW A FEW ISOLATED HIGH BASED STORMS TO POP SATURDAY
AFTERNOON AND EVENING PRODUCING A DOWNBURST WIND AND LIGHTNING
THREAT.

SUNDAY LOOKS JUST PLAIN NASTY AS A STRONG UPPER LEVEL STORM SYSTEM
MOVES ACROSS UTAH...SLIDING A STRONGER MID AND UPPER LEVEL JET MAX
RIGHT ACROSS CENTRAL AND NORTHERN NEW MEXICO. IN THE
MEANTIME...HEIGHT FALLS WILL LIKELY INDUCE A STRENGTHENING AND
DEEPENING SURFACE LOW NEAR THE SOUTHEAST COLORADO PLAINS DURING PEAK
MIXING AND HEATING. ALL SIGNALS ARE POINTING TOWARD WIDESPREAD
CRITICAL OR EVEN EXTREMELY CRITICAL CONDITIONS IN SPOTS AND STRONG
WINDS. WINDS COULD BE SUSTAINED AT ADVISORY LEVELS OVER THE CHUNK OF
THE REGION FROM THE CENTRAL MOUNTAINS EAST AND POSSIBLY SOME OVER
THE WEST. SINCE WE ALREADY HAVE THREE DAYS WORTH OF HIGHLIGHTS OUT
WE WILL DEFER A WATCH ISSUANCE TO THE MIDNIGHT SHIFT AS WELL.

ANOTHER WINDY AND DRY DAY LOOKS POSSIBLE ON MONDAY BEFORE THE MAIN
UPPER TROUGH WEAKENS AND SHIFTS EAST ACROSS THE CENTRAL AND NORTHERN
PLAINS. THIS MAY BRING SOME COOLER TEMPERATURES AND LESS WIND AT
LEAST FOR A DAY OR TWO. UPPER RIDGE BUILDS IN FOR THE MIDDLE TO
LATTER HALF OF THE WEEK FOLLOWED BY THE POTENTIAL FOR MOISTURE TO
SQUEEZE IN UNDER THE RIDGE. THIS COULD FINALLY MEAN SOME MUCH NEEDED
RAINFALL BUT ALSO THE UNNEEDED THREAT FOR LIGHTNING AND NEW WILDFIRE
STARTS. STAY TUNED.

KW

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  54  89  54  90 /   0   0   0   0
DULCE...........................  39  83  37  83 /   0   0   0   0
CUBA............................  48  90  47  90 /   0   0   0   0
GALLUP..........................  49  85  45  87 /   0   0   0   0
EL MORRO........................  43  81  40  81 /   0   0   0   0
GRANTS..........................  46  85  45  89 /   0   0   0   0
QUEMADO.........................  47  85  44  86 /   0   0   0   0
GLENWOOD........................  55  94  54  93 /   0   0   0   0
CHAMA...........................  46  76  44  76 /   0   5   0   0
LOS ALAMOS......................  64  85  59  84 /   0   0   0   0
PECOS...........................  56  82  53  83 /   0   0   0   0
CERRO/QUESTA....................  48  79  47  78 /   0   0   0   0
RED RIVER.......................  37  72  37  72 /   5   0   5   0
ANGEL FIRE......................  38  75  37  75 /   5   0   5   0
TAOS............................  51  85  46  82 /   0   0   0   0
MORA............................  52  81  50  80 /   0   0   0   0
ESPANOLA........................  51  92  48  90 /   0   0   0   0
SANTA FE........................  56  87  53  86 /   0   0   0   0
SANTA FE AIRPORT................  54  90  52  89 /   0   0   0   0
ALBUQUERQUE FOOTHILLS...........  62  91  58  91 /   0   0   0   0
ALBUQUERQUE HEIGHTS.............  67  94  65  93 /   0   0   0   0
ALBUQUERQUE VALLEY..............  59  95  59  94 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  59  96  56  95 /   0   0   0   0
LOS LUNAS.......................  57  96  56  95 /   0   0   0   0
RIO RANCHO......................  59  94  61  94 /   0   0   0   0
SOCORRO.........................  62  99  61  96 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  56  90  55  89 /   0   0   0   0
TIJERAS.........................  57  92  56  90 /   0   0   0   0
MORIARTY/ESTANCIA...............  51  89  49  89 /   0   0   0   0
CLINES CORNERS..................  58  86  54  86 /   0   0   0   0
GRAN QUIVIRA....................  58  91  59  91 /   0   0   0   0
CARRIZOZO.......................  62  92  62  94 /   0   0   0   0
RUIDOSO.........................  61  87  58  85 /   0   0   0   0
CAPULIN.........................  55  87  51  86 /   0   0   0   0
RATON...........................  52  91  50  90 /   0   0   0   0
SPRINGER........................  54  90  53  89 /   0   0   0   0
LAS VEGAS.......................  54  86  53  86 /   0   0   0   0
CLAYTON.........................  65  95  56  94 /   0   0   0   0
ROY.............................  60  90  59  90 /   0   0   0   0
CONCHAS.........................  67  99  63  97 /   0   0   0   0
SANTA ROSA......................  65  97  63  96 /   0   0   0   0
TUCUMCARI.......................  64 101  65 100 /   0   0   0   0
CLOVIS..........................  65  99  64  99 /   0   0   0   0
PORTALES........................  67 100  65 100 /   0   0   0   0
FORT SUMNER.....................  66 102  64 100 /   0   0   0   0
ROSWELL.........................  63 103  66 104 /   0   0   0   0
PICACHO.........................  60  96  64  98 /   0   0   0   0
ELK.............................  57  90  58  92 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ101>105-107>109.

RED FLAG WARNING FROM 9 AM TO 9 PM MDT FRIDAY FOR THE FOLLOWING
ZONES...NMZ103>105-107>109.

FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY EVENING
FOR THE FOLLOWING ZONES...NMZ101>109.

&&

GUYER/17
Hazardous weather outlook, Jun 16, 4:44 AM MST, 20 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
544 AM MDT THU JUN 16 2011

NMZ501>540-171200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
544 AM MDT THU JUN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FROM 9 AM MDT TO 10 PM MDT FOR
MUCH OF THE AREA DUE TO LOW HUMIDITIES AND WINDY CONDITIONS.

THE MOST SIGNIFICANT WILDFIRE AIR QUALITY IMPACTS THROUGH TONIGHT ARE
EXPECTED WITHIN ABOUT A 50 MILE RADIUS OF THE WALLOW COMPLEX. THIS
INCLUDES THE AREA ALONG AND SOUTH OF HIGHWAY 60 FROM THE ARIZONA
STATE LINE TO ABOUT QUEMADO...IN CATRON COUNTY....AS WELL AS THE
COMMUNITIES OF LUNA...RESERVE... MOGOLLON AND GLENWOOD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN EXTENDED STRETCH OF CRITICAL TO EXTREME FIRE WEATHER CONDITIONS
IS EXPECTED FRIDAY THROUGH SUNDAY...AND POSSIBLY INTO MONDAY.
THESE CONDITIONS MAY FURTHER AGGRAVATE AND EXPAND AIR QUALITY
IMPACTS ACROSS THE AREA.

SUNDAY LOOKS TO BE THE WINDIEST DAY OF THE PERIOD. THE FOCUS EARLY
NEXT WEEK WILL SHIFT AWAY FROM WIND AND TOWARD AN INCREASING
POTENTIAL FOR THUNDERSTORMS ON THE EASTERN PLAINS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

CONTACT YOUR LOCAL LAW ENFORCEMENT AT 911 AND THE NATIONAL WEATHER
SERVICE AT 1.888.386.7637 TO REPORT NEW WILDFIRE STARTS.

41

In the hours before

Local storm report, Jun 16, 8:13 PM MST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
913 PM MDT THU JUN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     NON-TSTM WND GST 2 ENE CLAYTON           36.46N 103.14W
06/16/2011  M58 MPH          UNION              NM   ASOS

            KCAO ASOS.

&&

EVENT NUMBER ABQ1101155

SHY

Event by event

1 high wind. Local standard time, as filed.

High Wind, Estancia Valley

When
June 17, 1:40 AM MST
Where
Estancia Valley forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 300753.